looksmart
findarticles

FindArticles > American Family Physician > Feb 15, 1998 > Article > Print friendly

Safety of tetracycline, minocycline and doxycycline - Tips from Other Journals

Barbara S. Apgar

Minocyclinehas been reported to cause rare life-threatening events, such ashypersensitivity syndrome reaction, serum sicknesslike reaction anddrug-induced lupus erythematosus. A review of the Drug Safety Clinicdatabase (from 1985 through 1996), the Health Protection Branch data(from 1966 through October 1996) and MEDLINE (from 1966 to October1996) was conducted to determine whether similar events are associatedwith the use of tetracycline and doxycycline. Shapiro and associatesreported on the specific events surrounding use of the tetracyclineantibiotics and also reported on cases of isolated single-organdysfunction.

Based on available reports, more serious adverse events resultedfrom minocycline use than from use of the other tetracyclineantibiotics. The reports emphasized the importance of recognizing earlyand late complications of tetracycline antibiotics. Early complicationsincluded cases of hypersensitivity syndrome reaction, serumsicknesslike reaction and isolated single-organ dysfunction thatoccurred within two months of treatment. Symptoms included fever,malaise and arthralgia with or without major organ involvement. Latereactions include drug-induced lupus, which occurs on average two yearsafter therapy is started but can occur up to six years after therapy isstarted.

A total of 86 percent of the hypersensitivity syndrome reactionswere attributed to minocycline. Isolated single-organ dysfunctionattributable to tetracycline and doxycycline manifests most commonly asa severe cutaneous adverse reaction, whereas single-organ dysfunctionrelated to minocycline most commonly manifests as pneumonitis. Theassociation of minocycline with drug-induced lupus appears to be mostcommon in young women. No cases of either tetracycline- ordoxycycline-induced lupus were reported. Minocycline is the leastfrequently prescribed of the three tetracycline drugs, but it has thelargest fraction of repeat prescriptions. This situation reflects thepattern of long-term use in the treatment of acne vulgaris and may alsohelp explain the sole association of minocycline with drug-inducedlupus.

Risk management strategies for administering tetracyclines shouldinclude pretreatment identification of risk factors, communication ofpotential adverse events and management of complications in aexpeditious manner. Since minocycline is clearly associated withdrug-induced lupus, its use should be avoided in patients with systemiclupus or those who have a first-degree relative with a history oflupus. Appropriate investigations of an early reaction include acomplete blood cell count, determination of hepatic enzyme levels, aurinalysis and kidney function tests, a chest radiograph and thyroidfunction tests three months after the acute event. It is recommendedthat patients with a tetracycline-induced hypersensitivity syndromereaction and their first-degree relatives avoid tetracyclineantibiotics altogether.

In late reactions, tests for antinuclear antibody and hepaticenzymes are appropriate. It does not appear to be necessary toroutinely monitor patients receiving long-term minocychne therapy, suchas adolescents receiving oral tetracycline or minocycline for acne.

The authors conclude that because of the severity oftetracycline-related adverse events, patients who experience a seriousadverse event while taking one of the tetracycline antibiotics shouldbe advised to avoid all tetracyclines in the future.

Shapiro LE, et al. Comparative safety of tetracycline, minocycline, and doxycycline. Arch Dermatol 1997;133: 1224-30.

COPYRIGHT 1998 American Academy of Family Physicians
COPYRIGHT 2000 Gale Group